Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
128 Doctors are Online

Have moderate cervical degenerative disc disease. Started feeling tired and unbalanced after taking gabapentin. Is this normal?

User rating for this question
Very Good
Answered by

Practicing since : 1970
Answered : 13 Questions
I was diagnosed with having moderate cervical degenerative disc disease which my symptoms are left arm pain and random tingling/numbness of the left arm and I have started the Gabapentin 300mg last night and this morning I was unable to go to work, I feel as though I am drunk (I do not drink any alcohol) I'm feel off balance. I took the first pill at 7pm and another at 3am and again this morning at 11am. I also stayed in bed after taking them and finally dragged myself out of bed at 1pm this afternoon. I am still feeling a bit off balance, tired and I feel as though my body is "desensitized". Could this be a side effect of the drug? Is this normal when first starting this med? Or is this something I should call my doctor about? Well it has now been 24 hours since I started taking this med and Now I am nauseous, throwing up and have an upset stomach. What I am going through now seems to be worse than the pain I am dealing with and through all this my arm still hurts. Will this get better as I get used to the meds or can I stop taking them until I can talk to my doctor in two days from now?
Posted Fri, 9 Nov 2012 in Brain and Spine
Answered by Dr. Pratap Sanchetee 1 hour later

Thanks for the query.

I have gone through the history provided by you. The acute symptoms which have come after starting Gabapentin seem to be really annoying to you.

Considering your history, they are likely due to gabapentin.

First thing you can do is to stop this drug after talking to your treating doctor and wait for another 12-24 hours. They should decrease in intensity. In case, either they increase or do not decrease in intensity, consult your doctor on urgent basis.

In case of improvement, you should see your doctor two days later to start on alternative medication.

Hope this is helpful. Let me know if you have other concerns.

Good luck

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor